Michigan, 2001

Hail and Damaging Wind in Michigan, June 15, 2001

June 15, 2001 · NWS GRR · 3 events in 3 counties and zones

Several severe thunderstorms developed during the early afternoon hours of the 15th, producing two reports of large hail and one report of wind damage. 88" diameter hail was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$20,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Several severe thunderstorms developed during the early afternoon hours of the 15th, producing two reports of large hail and one report of wind damage. The first severe weather report came from Allendale (Ottawa county), where 0.88" diameter hail was observed. Three quarters inch hail was reported by spotters in Battle Creek (Calhoun county). The one report of wind damage came from 3 miles southwest of Leota (Clare county), where numerous trees were blown down, which was reported by local area law enforcement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 15, 11:24 AM EST, 29 minutes earlier.

Area forecast discussion, Jun 15, 11:24 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1224 PM EDT FRI JUN 15 2001

DECIDED TO GO WITH A FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALL
SOUTHWEST LOWER MI.  LINE OF STORMS IS FORMING OUT AHEAD OF THE MAIN
UPPER LEVEL FORCING.  THE MOISTURE CHANNEL SHOWS ONE PLUME ENTERING
WESTERN MI ASSOCIATED WITH THE FRONT...AND A SECOND PLUME OVER
EASTERN MI...ORIGINATING FROM THE ATLANTIC.  THIS WILL GIVE THE
STORMS THE OPPORTUNITY TO TRAIN FOR 2 TO 3 HOURS IN A FEW
LOCATIONS.  THE COMBINATION OF HIGH PRECIPITABLE WATER AIR...HIGH
FREEZING LEVEL AND POTENTIAL FOR TRAINING WILL ALLOW A FEW LOCATIONS
TO SEE 2 OR MORE INCHES OF RAIN THIS AFTERNOON.  THIS IS AT THE
FLASH FLOOD GUIDANCE VALUES.  THEREFORE HAVE GONE WITH A WATCH.

.GRR...FLASH FLOOD WATCH THIS AFTERNOON AND EVENING FOR ALL ZONES.

MJS

In the hours before

Special weather statement, Jun 15, 10:35 AM EST, 1 hour 18 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-161000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1135 AM EDT FRI JUN 15 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
SOUTHWEST LOWER MICHIGAN THIS AFTERNOON.  THE GREATEST RISK FOR
SEVERE WEATHER IS FROM THIS AFTERNOON INTO EARLY THIS EVENING... AND
EAST OF US-131.  DAMAGING WINDS... FREQUENT CLOUD TO GROUND LIGHTING
AND VERY HEAVY RAINFALL ARE THE MOST LIKELY HAZARDS FROM THE SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING.  ANY STORMS THAT DO
DEVELOP WILL MOVE TO THE NORTH NORTHEAST AROUND 35 MPH.

DISCUSSION...A COLD FRONT WILL MOVE ACROSS SOUTHWEST MICHIGAN DURING
THE AFTERNOON AND EARLY EVENING.  AS THE FRONT MOVES INTO THE WARM
AND HUMID AIR CURRENTLY OVER SOUTHWEST MICHIGAN...THUNDERSTORMS WILL
DEVELOP OVER SOUTHWEST MICHIGAN BY EARLY THIS AFTERNOON AND THEN
MOVE TO THE NORTH NORTHEAST AROUND 35 MPH.  SINCE THE FRONT WILL BE
SLOW TO MOVE THROUGH SOUTHWEST MICHIGAN THIS AFTERNOON... ANY ONE
LOCATION COULD SEE SEVERAL THUNDERSTORMS THIS AFTERNOON.  LOCAL
RAINFALL AMOUNTS REACH 2 TO PERHAPS 3 INCHES...WHICH WOULD CAUSE
URBAN AND POOR DRAINAGE FLOODING.  THE STRONGEST THUNDERSTORMS
COULD ALSO HAVE DAMAGING WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING.  THE THUNDERSTORMS WILL END FROM WEST TO EAST AS THE
FRONT MOVES ACROSS THE AREA BETWEEN 300 PM NEAR LAKE MICHIGAN AND BY
8 PM EAST OF LANSING.

ONCE THE FRONT IS EAST OF SOUTHWEST MICHIGAN THIS EVENING... COOLER
AND DRIER AIR WILL RETURN AND SKIES WILL CLEAR OVERNIGHT.

SPOTTER ACTIVATION...IS EXPECTED THIS AFTERNOON AND THIS EVENING.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR SATURDAY THROUGH
TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED OVER SOUTHWEST MICHIGAN FOR THE
PERIOD SATURDAY THROUGH TUESDAY.  HOWEVER... A WAVE ON A FRONT TO
SOUTH OF MICHIGAN... EARLY NEXT WEEK... WILL BRING SCATTERED
THUNDERSTORMS BACK INTO SOUTHWEST MICHIGAN MONDAY AND TUESDAY.

WDM
Special weather statement, Jun 15, 10:46 AM EST, 1 hour 7 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-152045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1146 AM EDT FRI JUN 15 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 500 PM
EDT FRIDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...MUSKEGON...MASON...NEWAYGO AND LAKE

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN CENTRAL MICHIGAN
     OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

TRH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ottawa

When
June 15, 11:53 AM EST
Where
Ottawa County, Allendale
Measured
0.88 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.967, -85.967

Hail, Calhoun

When
June 15, 1:56 PM EST
Where
Calhoun County, Battle Creek
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.317, -85.183

Thunderstorm Wind, Clare

When
June 15, 2:00 PM EST
Where
Clare County, Leota
Measured
53 kt (61 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
44.133, -84.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252635, 5252636, 5252637.